Methods for preventing petechiae
January 5, 2006 2:28 PM   Subscribe

Are there any methods for preventing the appearence of petechiae?

I went to my PA last summer to show her these red marks that kept appearing on my legs. She told me they were called petechiae and were basically the same thing as bruises, and there is no need to worry about them. They are still reappearing and they take weeks to fade -- my legs and feet are currently covered in them. They don't hurt at all, but everyone who sees them gets really alarmed, wants to know who beat me with a sack of bricks, is it contagious, etc.

Can anything make them stop appearing, or at least go away faster? A dietary change, herbal supplement, magical fairy dust?
posted by Marit to Health & Fitness (11 answers total)
 
Wikipedia: Petechiae are a sign of thrombocytopenia (low platelet counts), other disorders of coagulation.

PA = physician's assistant? Did you get an MD to look at it?
posted by WCityMike at 2:38 PM on January 5, 2006


Did she not look into the cause of the petechiae? I'd suggest a second opinion, if this is the case. Soon.
posted by moira at 2:41 PM on January 5, 2006


You need to get a second opinion, and get a workup.
posted by gramcracker at 3:06 PM on January 5, 2006


I'll try to get a second opinion, but getting an appointment with a real doctor around here for a non-emergency could take a very long time. I've never actually seen my current doctor, unless you count his larger-than-life portrait in the lobby. If worse comes to worse, I'll try my school's health services.

Sorry for another one of those damn "go see a doctor" posts. I thought the petechiae weren't a big deal. The PA's attitude about them was so casual that I felt foolish for going over there in the first place.
posted by Marit at 4:50 PM on January 5, 2006


You can't be blamed for accepting the opinion of somebody who should be competent in her profession, if only to the degree that she know when to refer you for further examination and testing. From the little I read, petechiae can be a sign of something very minor or something major. Thing is, she doesn't know, and it looks like she may have made a pretty irresponsible assumption, unless there is other information she picked up at the time that made it obvious (i.e. certain medical treatments or lots of anticoagulants taken).

I hope everything turns out well for you.
posted by moira at 5:26 PM on January 5, 2006


Do you take a lot of aspirin or maybe steroids for an unrelated condition?
posted by Justinian at 8:14 PM on January 5, 2006


See your doctor. That said, it sounds like Schamburg's Purpura, aka cayenne pepper spots. But it is a bit odd to see it so prolifically. At a minimum, some basic coagulation studies and a CBC seem to be in order.
posted by docpops at 8:50 PM on January 5, 2006


Sorry - it's Schamberg's. Google's got a crapload of info.
posted by docpops at 8:54 PM on January 5, 2006


Justinian -- nope, no aspirin or steroids.

docpops -- wow, it certainly resembles Schamberg's. The spots look exactly like mine.

Thank you all for taking time to reply, I'll see a doctor as soon as possible.
posted by Marit at 12:56 PM on January 6, 2006


How are you? Please insist on a platelet count, this could be very serious. For cosmetic purposes try a rub down with witch hazel. I have a bleeding disorder and it really seems to help heal up bruises faster. Please let us know how you are doing.
posted by kgn2507 at 9:06 PM on January 10, 2006


After seeing my PA a few more times and having blood tests done, I was referred to a dermatologist who took one look at me and said, "Pigmented purpuric eruptions!" Docpops was spot on! My legs still look like hell, and there isn't much that can be done, but I'm happy to know it's just a cosmetic problem and I am otherwise healthy.
posted by Marit at 7:05 AM on June 27, 2006


« Older What's the bottom line on dreamhost?   |   Who's got mail? That is the Question. Newer »
This thread is closed to new comments.